Iowa, 2018

Funnel Cloud in Iowa, August 10, 2018

August 10, 2018 · NWS ARX · 1 event in 1 county or zone

Isolated showers developed over northeast Iowa during the afternoon of August 10th. A funnel cloud formed with one of these showers and was visible near Maynard (Fayette County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Isolated showers developed over northeast Iowa during the afternoon of August 10th. A funnel cloud formed with one of these showers and was visible near Maynard (Fayette County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 10, 2:14 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 10, 2:14 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service La Crosse WI
314 PM CDT Fri Aug 10 2018

.SHORT TERM...(This evening through Saturday)
Issued at 314 PM CDT Fri Aug 10 2018

At 3 PM, scattered showers were moving south across north-central
Wisconsin and northeast Iowa. This was associated with a weak
convergence boundary between the upper level ridge to our west and
the trough located over the Great Lakes. Mixed-layer CAPES have
climbed up to 1500 J/kg. However, like much of this summer, there
is little shear. As a result, they develop and then quickly rain
themselves out as they shut of their supporting updraft. With the
loss of diurnal heating late this afternoon and early evening,
they will quickly dissipate.

For late tonight into Saturday, soundings show light winds up to
800 mb. However, they also show temperature-dew point spreads of
2F at 11.12z. As a result, put the greatest concentrations of fog
in the Mississippi tributaries and Wisconsin River Valley.

From late tonight into Saturday, the HRRR shows that smoke from
the western Canadian wildfires will spread into the area. The
highest concentrations will be along and west of the Mississippi
River. This smoke may briefly lower visibilities to as low as 5
miles at times. The Minnesota Pollution Control Agency has issued
an Air Quality Alert for the entire state through 12 PM Sunday.

On Saturday afternoon, another short wave trough will move
southeast through the Great Lakes. The CAM models indicate that a
convergent boundary will be located across central Wisconsin. Like
this afternoon, there will ML CAPES up to 1500 J/kg with weak
shear, so only expecting scattered diurnal showers and
thunderstorms.

.LONG TERM...(Saturday night through Friday)
Issued at 213 PM CDT Fri Aug 10 2018

500 hPa ridging continues across the region through Monday as a
Canadian trough cuts off across the lower Great Lakes into the Ohio
River Valley and a secondary cut-off low meanders across the Central
/Southern Plains. Skies look mostly sunny/clear both days with highs
generally in the 80s.

Tuesday into Wednesday, a northern stream short-wave moves across
the Dakotas into Minnesota and may ingest the secondary cut-off low
across the plains. These interactions complicate the overall flow
pattern and differ from model to model. End result in increasing
precipitation chances Tuesday into mid-week with POPs in the 20 to 40
percent range. Still early, but severe weather looks unlikely at
this time. Despite ample instability ahead of an eastward advancing
cold front, deep shear is lagging behind the boundary and generally
between 20 and 30 kts.

Synoptic flow becomes even muddier to end the week with the
potential for additional short-waves in a weak quasi-zonal pattern.
Consensus POPs from 20 to 30 percent seem reasonable, but overall
predictability is low.

Temperatures mid-week through Friday do appear to cool off a bit
behind Tuesday night's frontal passage with daily highs generally in
the 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1255 PM CDT Fri Aug 10 2018

Scattered showers will develop along a convergent boundary that
extends from north central Wisconsin southwest into the La Crosse
and Rochester areas and then south southwest into northeast Iowa.
With convective temperatures in the mid 80s, expect this to occur
within the next 2 hours and then dissipate between 10.22z and
11.00z. With a lot of uncertainty on whether the TAF sites would
be affected, so did not include them for now.

As far as fog tonight, the soundings show light winds up to
800 mb. However, they also show 2 to 3F dew point depression too.
As a result, highlighted the fog mainly in Mississippi tributaries
and along the Wisconsin.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Boyne
Hazardous weather outlook, Aug 10, 2:53 AM CST, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
353 AM CDT Fri Aug 10 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-111200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
353 AM CDT Fri Aug 10 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this afternoon, especially
across central and western Wisconsin. The main risk with any storm
today will be lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional chances for thunderstorms will exist Tuesday into
Tuesday night. At this time, the risk for severe storms appears
low.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Lawrence

The radar

The La Crosse radar (KARX), 133 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Fayette

When
August 10, 3:15 PM CST
Where
Fayette County, 2.89 mi WSW of Maynard
Reported by
Public
Coordinates
42.750, -91.920

A funnel cloud was sighted near Maynard.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774299.